Quantcast

Epilepsy Drug & Autism

December 5, 2008

The cause of autism remains a mystery to the medical community, but researchers have found a link between an epilepsy drug and an increased risk of a child developing autism.

A new study shows women who take the epilepsy drug valproate while pregnant may significantly increase their unborn baby’s risk of developing autism.

In an ongoing study conducted by the Liverpool and Manchester Neurodevelopment Group, researchers are examining 632 children, about half of whom were exposed to epilepsy drugs during gestation. Of the children whose mothers took epilepsy drugs while pregnant, 64 were exposed to valproate, 44 to lamotrigine, 76 to carbamazepine and 65 to other epilepsy drugs. Of all the children studied, nine of been diagnosed with autism.

Seven of the nine children diagnosed had mothers who took an epilepsy drug while pregnant. Four of the children’s mothers took valproate and a fifth child’s mother took valproate in combination with lamotrigine. Data showed children whose mothers took valproate were seven times more likely to develop autism than children whose mothers did not take an epilepsy drug while pregnant.

Other studies have shown valproate is more likely to cause birth defects than other epilepsy drugs.

—-

On The Net:

Ivanhoe




comments powered by Disqus